Feb 21, 2005
Mt daughter (age 3 1/2 yrs) has been on ARV since birth with undetectable (<50 VL). At 2 1/2 yrs old we gave her a 3 month break when relatives came to visit then restarted her on the same drugs (AZT, 3Tc and Nelfinavir (NFL)) just before starting her break her VL was still <50. Just before restarting (3 months break) CD4 dropped to 15% with a VL of 500,000. On the same treatment as before it was 4 to 6 months later we tested her again and CD jumped back up to 31% with <50 VL. Another 6 months and CD4 was 29% but VL was 98. She is in the middle of another interuption now (2 1/2 months so far). We have been discussing restarting again with our doctor, but Dr wants to wait and see what her percentage is first to see if we can extend her interuption. I am a bit concerned about this VL of 98 just before she went off drugs. We have not had any missed doses or real episodes of side effects. Our doctor says we could change the NLF with Kaletra liquid, which would be might be easier to administer than that of NFL which we dissovle in water and mix with rice formula, mashed potatoes etc.
My questions are, could she have a resistance to one or all the drugs in her regimen (i.e. with a single VL at 98)? What about side effects of changing from NFL to Kaletra? Any comments would be appreciated.
Best regards, AO
Response from Dr. Sherer
A single viral load of 98 copies/ml could simply be a 'blip'. I agree with your doctor, who is suggesting that a repeat measure be obtained when she is back on her medication. The chances are good that she will again achieve full suppression.
And, as you and your doctor have suggested, she has options in the event that this is early virologic failure, including the use of Kaletra. So I would await the result of the next lab tests. In general, the side effects of Kaletra are comparable to NLF, with less significant diarrhea, so this switch should be simply achieved.
Subtypes and resistance
T-cells dropped rapidly again.
- Blood In Semen After Sucking Penis Worried I Have HIV
- Herpes After Mutual Masturbation Worried I Have HIV
- Painful Red Spots After Drinking Water Worried I Have HIV
- Can You Use Triple Antibiotic Ointment On Genital Warts?
- Can I Get Std From Giving A Women Oral Sex?
- Can Lupus Cause A False Positive?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.